Nausea and vomiting
What is nausea and vomiting?
Nausea and vomiting affect patients across all cancer types, particularly those who undergo targeted radiation or chemotherapy. They remain among the most dreaded side effects of treatment. Nausea is characterized by an uneasy sensation that comes in waves in the back of the throat and/or stomach. It is often, but not always, accompanied by vomiting. Dry heaves, a reflexive act caused by contracted stomach muscles and movement of the esophagus, can occur after or in addition to vomiting.
Nausea may develop when chemotherapy drugs damage the cells that line the gastrointestinal tract. Certain other triggers, including sights, smells, taste, motion, anxiety or pain, may also stimulate nausea and/or vomiting. Nausea and vomiting can result in other symptoms, such as an escalated heart rate, excess saliva or difficulty swallowing. When nausea and vomiting is not prevented or controlled, it can lead to more serious health complications, including:
- Loss of appetite
- Chemical changes in the body
- A damaged esophagus
- Broken bones
- Reopening of surgical incisions or wounds
Patients undergoing cancer treatment are often troubled more by nausea and stomach upset than by vomiting. Despite medical advances designed to alleviate bouts of nausea and vomiting, both are debilitating and serious side effects of cancer treatment that deserve the attention of the patient’s care team.
How likely are cancer patients to experience nausea and vomiting?
Chemotherapy-induced nausea and vomiting (commonly referred to as CINV in the medical community) occurs in up to 80 percent of patients, according to the National Cancer Institute (NCI). Patients treated with chemotherapy are 30 percent to 90 percent more likely to experience acute nausea and vomiting, depending on the chemotherapy drug used, the NCI estimates. Risk factors that may elevate patients’ chances of developing nausea and vomiting include the drug used, its dosage, the treatment schedule and how certain chemotherapy drugs are combined. Some patients also suffer delayed bouts of nausea and vomiting, which may develop 24 hours after treatment, according to the NCI.
Nearly one in three patients who experienced nausea and vomiting after chemotherapy will suffer anticipatory nausea before the next treatment, but only about one in 10 will actually vomit, according to the American Cancer Society.
How can integrative care help?
A number of integrative cancer therapies may help alleviate nausea and vomiting, helping to prevent delays or interruptions in treatment.
Licensed acupuncturists experienced in working with cancer patients can use techniques that target certain acupressure points prior to patients’ chemotherapy. This technique may help patients better tolerate chemotherapy and reduce the severity of chemotherapy-induced nausea and vomiting. This method of “anticipatory acupuncture” incorporates six common acupuncture points.
Chiropractic adjustment may help with a range of symptoms, including nausea and vomiting. “This is one of the most commonly practiced and widely accepted therapies utilized today in helping patients through their cancer journey,” says Dr. James Rosenberg, Chief of the Division of Chiropractic Medicine at Cancer Treatment Centers of America® (CTCA). Licensed chiropractic physicians focus on muscle weakness and joint pain, especially those that result from chemotherapy treatments. Using non-invasive procedures, chiropractors deliver adjustments and interventional treatments, often on a moveable, segmented table. These therapies, along with certain muscular techniques, serve to relieve aches and pains that may stimulate nausea.
Naturopathic clinicians use therapies and remedies to help combat nausea and vomiting. Patients struggling with nausea and vomiting may be sensitive to odors and less likely to take oral remedies in search of relief. One way naturopathic clinicians can help these patients is with the Sea-Band®, an acupressure bracelet. Worn on the wrist, the band presses on an acupuncture point to help ease nausea. Peppermint inhalers, ginger chews or mint tea may also help.
Mitigating gastrointestinal side effects may help prevent malnutrition and improve quality of life. Dietitians can offer tips for symptom management while helping patients meet their nutrient and hydration needs. Many patients who experience nausea and vomiting after treatment have little to no interest in food and may avoid eating or drinking for fear of vomiting. If prolonged, this avoidance may lead to malnutrition and dehydration, which can intensify nausea. An altered sense of taste and smell can also contribute to nausea, compounding a loss in appetite. Dietitians may recommend that patients have small, frequent, bland meals or snacks throughout the day, rather than skipping meals entirely. Although it may seem contrary to the expectations of those suffering with nausea, eating every two hours may help patients feel better, alleviate their nausea and boost energy levels. Cold foods may be better tolerated that hot foods, and modifying the taste and consistency of certain foods may make them more appealing. Dietitians may also recommend ginger and peppermint products, which may act as natural anti-nausea agents.